Iowa, 2011

Damaging Wind in Iowa, May 30, 2011

May 30, 2011 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed into a squall line and raced across eastern Nebraska and into western Iowa during the late evening of May 30. The storms were along a cold front that moved across the area during the evening and produced local reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed into a squall line and raced across eastern Nebraska and into western Iowa during the late evening of May 30. The storms were along a cold front that moved across the area during the evening and produced local reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 3:29 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, May 30, 3:29 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT MON MAY 30 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY.

MAIN CONCERN IS SEVERE STORMS DEVELOPING THIS EVENING. HOURLY
UPDATES FROM RUC13/HRRR3 INDICATE INGREDIENTS FAVORABLE FOR
SEVERE STORM DEVELOPMENT WILL BE IN PLACE AS A STRONG COLD FRONT
ADVANCES EAST THRU THE REGION. CURRENT 88D MOSAIC ALREADY SHOWING
STORMS HAVE FIRED OVER NORTH CENTRAL NEBRASKA ALONG THE SFC BNDRY
WHICH EXTENDED ABOUT KABR-KTIF-KOGA. SIGNIFICANT UPPER SUPPORT VIA
RRQ JET INTENSIFYING 850-250MB DIFFERENTIAL DIVERGENCE...ALONG WITH
EXPANDING HGT FALLS ASSOCIATED WITH VORT MAX LIFTING INTO THE NRN
PLAINS. VARIOUS ENVIRONMENTAL PARAMETERS SUGGESTING TORNADIC
STORMS...0-1KM ML EHI/EFFECTIVE WIND SHEAR AND SRH/MUCAPES/BNDRY LYR-
6KM SHEAR ARE ALL ON THE HIGH SIDE THIS EVENING AND FOCUSED OVER
NORTHEAST NEB. THINK THAT STORMS WILL BECOME MORE LINEAR WITH TIME
AND APPROACH THE MO RIVER TOWARD MIDNIGHT...THEN SWEEP INTO SOUTHWEST
IOWA. AS STORMS EVOLVE DAMAGING STRAIGHT-LINE WINDS A DISTINCT
POSSIBILITY WITH DCAPES INCREASING TO AROUND 1200-1400J/KG.

OTHERWISE WILL FOR WED/WED NIGHT

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY.

ECM/GFS BEEN CONSISTENT ADVERTISING A STAGNANT LARGE SCALE FLOW
PATTERN CONSISTING OF A DEEP UPPER TROF OFF THE WEST COAST WHILE A
HIGH PRESSURE DOME DOMINATES THE CNTRL/ERN CONUS. NOT SURPRISING THEN
THAT LATEST REMOP PRODUCT GIVING RELATIVE HIGH CONFIDENCE FOR THIS.
PROBLEM THOUGH IS DIFFERING DETAILS...MAINLY SFC FEATURES BETWEEN THE
GFS/ECM...UNCERTAINLY ON WHEN VARIOUS BOUNDARIES WILL PASS THRU THE
CNTRL PLAINS...THUS HOW TO HANDLE POTENTIAL PCPN. NO SIGNIFICANT
SHORTWAVE TROFS MOVING THRU AND ANTICIPATE DAYTIME CAPPING WILL BE A
FACTOR. SO FOR NOW AM INCLINED TO JUST GO WITH SMALL NOCTURNAL POPS
WHEN INCREASING LLVL JET MAY BE ENOUGH TO KICK OFF SOME CONVECTION.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/SLIGHTLY AHEAD OF A COLD
FRONT LATER THIS AFTERNOON FROM CENTRAL NEBRASKA INTO SD.  THE
STORMS WERE LIKELY TO BE MORE CONCENTRATED INITIALLY IN NERN
NEBRASKA THUS THE TEMPO MENTION AT KOFK WITH PROB30S MENTIONED AT
KOMA/KLNK.  TIMING WAS NOT CHANGED FROM 12Z TAFS BUT TRENDS WILL BE
MONITORED FOR ADJUSTMENTS THROUGH EVENING.  STRONG SOUTH WINDS WILL
PERSIST UNTIL AT LEAST 31/00Z.  ALTHOUGH MVFR OR LOWER CIGS/VSBYS
WILL ACCOMPANY THUNDERSTORMS...LOW CLOUD CEILINGS WERE NOT EXPECTED
BEHIND FRONT AT THIS TIME.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-
015>018-     030>034-042>045-050>053-065>068-078-088>093.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-
069-     079-080-090-091.

&&
Hazardous weather outlook, May 30, 9:29 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1029 PM CDT MON MAY 30 2011

NEZ011-012-016>018-030>032-042-311100-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
1029 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...REST OF TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

FLOODING OF THE MISSOURI RIVER WILL OCCUR IN PARTS OF KNOX COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORM CHANCES WILL BE CONFINED TO THE NIGHT TIME PERIODS
OVER THE OUTLOOK AREA.

FLOODING IS EXPECTED TO CONTINUE ON THE MISSOURI RIVER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NO LONGER BE REQUIRED TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-311100-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
1029 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...REST OF TONIGHT AND TUESDAY

A LINE OF STRONG THUNDERSTORMS WILL PUSH ACROSS THE OUTLOOK AREA
TONIGHT. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT AS
STORMS APPROACH THE MISSOURI RIVER AROUND MIDNIGHT...THEN MOVE INTO
SOUTHWEST IOWA.

FLOODING  OF THE MISSOURI RIVER WILL CONTINUE. THE FLOODING WILL BE
MOST PRONOUNCED NEAR AND DOWNSTREAM OF PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORM CHANCES WILL BE CONFINED TO THE NIGHT TIME PERIODS
OVER THE OUTLOOK AREA.

FLOODING IS EXPECTED TO CONTINUE ON THE MISSOURI RIVER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION THE REST OF TONIGHT IS NOT ANTICIPATED. HOWEVER...
SEVERE WIND REPORTS 58 MPH OR GREATER WOULD BE APPRECIATED.

In the hours before

Special weather statement, May 30, 7:47 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 PM CDT MON MAY 30 2011

NEZ016-017-310230-
ANTELOPE NE-PIERCE NE-
847 PM CDT MON MAY 30 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL ANTELOPE AND WESTERN PIERCE
COUNTIES UNTIL 930 PM CDT...

AT 842 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CLEARWATER...OR 49 MILES
WEST OF NORFOLK...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OVER 50 MPH ARE POSSIBLE. ALSO...THIS STORM HAS BEEN
SHOWING SIGNS OF WEAK ROTATION. A TORNADO WATCH IS IN EFFECT...SO
THOSE IN ANTELOPE COUNTY SHOULD MONITOR THIS STORM AS IT MOVES
THROUGH THE COUNTY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLEARWATER...
  ORCHARD...
  NELIGH...
  PLAINVIEW...
  OSMOND...
  ROYAL...
  BRUNSWICK...
  FOSTER...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DERGAN
Special weather statement, May 30, 9:29 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 PM CDT MON MAY 30 2011

IAZ043-NEZ015-018-032>034-042>045-050-051-310430-
BURT NE-BUTLER NE-COLFAX NE-CUMING NE-DODGE NE-MONONA IA-PLATTE
NE-SAUNDERS NE-STANTON NE-THURSTON NE-WASHINGTON NE-WAYNE NE-
1029 PM CDT MON MAY 30 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN STANTON...EASTERN WAYNE...
NORTHWESTERN WASHINGTON...THURSTON...SAUNDERS...EASTERN PLATTE...
DODGE...CUMING...COLFAX...BUTLER...BURT AND NORTHWESTERN MONONA
COUNTIES UNTIL 1130 PM CDT...

AT 1026 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF ALLEN TO COLUMBUS...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE
STORMS AS THEY MARCH ACROSS EASTERN NEBRASKA.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ULYSSES...
  PILGER...
  BELLWOOD...
  CLARKSON...
  DAVID CITY...
  DWIGHT...
  WISNER...
  HOWELLS...
  BRAINARD...
  EMERSON...
  SCHUYLER...
  BEEMER...
  DODGE...
  PENDER...
  VALPARAISO...
  SNYDER...
  PRAGUE...
  WEST POINT...
  WESTON...
  NORTH BEND...

DERGAN
Local storm report, May 30, 9:40 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1040 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     HOWELLS                 41.72N 97.00W
05/30/2011  M85 MPH          COLFAX             NE   CO-OP OBSERVER

&&

DEE
Local storm report, May 30, 9:58 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     WISNER                  41.99N 96.91W
05/30/2011                   CUMING             NE   LAW ENFORCEMENT

            TREES UPROOTED.

&&

JB
Special weather statement, May 30, 10:37 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1137 PM CDT MON MAY 30 2011

IAZ069-079-NEZ045-051>053-067-310515-
CASS NE-DOUGLAS NE-MILLS IA-POTTAWATTAMIE IA-SARPY NE-SAUNDERS
NE-WASHINGTON NE-
1137 PM CDT MON MAY 30 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WASHINGTON...EASTERN
SAUNDERS...SARPY...DOUGLAS...NORTHEASTERN CASS...WESTERN MILLS AND
WESTERN POTTAWATTAMIE COUNTIES UNTIL 1215 AM CDT...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF ARLINGTON TO ASHLAND...AND MOVING EAST AT 50 MPH.

WIND GUSTS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS AS THEY MOVE
ACROSS THE OMAHA METRO AREA.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OMAHA...
  ELKHORN...
  GRETNA...
  MILLARD...
  FORT CALHOUN...
  SPRINGFIELD...
  CEDAR CREEK...
  RALSTON...
  LA VISTA...
  PAPILLION...
  BELLEVUE...
  OFFUTT AFB...
  COUNCIL BLUFFS...
  PLATTSMOUTH...
  UNDERWOOD...
  PACIFIC JUNCTION...
  GLENWOOD...
  TREYNOR...
  MINDEN...
  WASHINGTON...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DERGAN
Local storm report, May 30, 10:42 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     3 N ROSALIE             42.10N 96.51W
05/30/2011  E60 MPH          THURSTON           NE   LAW ENFORCEMENT

            WIND GUSTS UP TO 60 MPH. RELAYED BY EMERGENCY MANAGER.

&&

BMAYES

The radar

The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 30, 10:49 PM CST
Where
Harrison County, 2 mi NW of Little Sioux
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.821, -96.058

Several tree limbs around 3 or 4 inches in diameter were downed by thunderstorm winds that were estimated at close to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296401.